Top 3 Reasons for Loss of Interest in PD

Top 3 Reasons for Loss of Interest in PD

Have you ever felt like doing nothing? No bathing, no cooking, no cleaning, no socializing? This is what we refer to as “apathy;” it conveys a sense of having no desire to live in the moment or to seek gratification. Those of us who suffer with a chronic illness have experienced this at some point.

Lack (insufficient dose) of levodopa

Over my many years of living with PD and treating patients, I have realized that most common culprit for this lack of care and interest is an inadequate dose of levodopa. One can see the mood fluctuations as the levels wax and wane over a day. This is more pronounced when our body is forced to consume larger quantities of this chemical to keep up with the physical, emotional, or mental demands. However, some may experience these feelings come on suddenly or perhaps last all day as the disease advances, or when levodopa doses are decreased for other reasons. Unlike apathy due to depression, in those with lack of levodopa, they are aware of the problem and would like to be engaged but just can’t muster enough will power to overcome the feeling of being ‘blah’. Before resorting to a diagnosis of depression or the use of antidepressants, I would talk to my doctor about giving a trial of higher levodopa if the case warrants it. For me, adjusting the level of levodopa seems to always do the trick.

Medications

Medications, mood altering drugs or sleep aids in particular, can potentially cause either depression, daytime drowsiness as well as hypotension. These side effects give a sense of being only ½ awake; not fully functioning because there is either not enough blood flow to the cerebral cortex, or frontal lobe activity is being masked by sleep aids. Hence, the result is that we don’t want to do anything, even move from our favorite couch, chair or bed. Moving about may cause us to be dizzy, unsteady, lightheaded, nauseated, headachy, at times even experience tinnitus and vertigo. Of course when our brain is foggy, we just want to be left alone- no demands, no interactions, no going out, and certainly no putting on make-up, shaving or getting dressed. The episodes of aloofness and withdrawal are always associated with intake of one of these meds. Therefore it is important to always bring all medicines (supplements and prescription drugs) to review with your doctor periodically.

Sign of dementia

This apathy does not wax and wane but rather progresses and is permanent. It begins first with losing interest in favorite hobbies, foods, friends, activities, reading, even watching news, followed by not caring about hygiene, and nutrition. This is usually seen in combination with memory deficits, hallucinations and psychosis. Although there is no cure for dementia, early recognition can prevent worsening with adequate treatment. Patients are advised to undergo testing to evaluate other causes like thyroid, vitamin deficiencies and strokes.

Because there is more than one common reason for experiencing apathy, it is important to know what causes the problem in order to receive the best possible treatment; as well as determine if this is a sign of something more ominous like dementia.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ParkinsonsDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (2)
  • Michael Church
    12 months ago

    I am not quite to the level of dementia but apathy runs very high and I have seen changes in cognitive abilities. I try to stay ahead of the PD curve but it is becoming more and more difficult. Activity seems to work for me. Anything to get me off the couch and moving.

  • Maria De Leon author
    12 months ago

    hi Michael, good to hear from you. i totally get what you are saying but if you are having apathy ( which happens to me a lot when i don’t have sufficient dopa in my system like under-stress- physical/emotional, or because i forget a dose do to being busy- i sure pay for it) so talk to your doctor but first document exactly when do you experience this apathy, and secondly are you having loss of memory impairing your adl’s ? need to evaluate along with medications being taken. for instance amantadine and klonopin cause short term memory loss last a few hours after intake of med..best of luck
    let me know if need any other info. your friend maria DE Leon author/ moderator/ patient advocate

  • Poll